iOS app Android app More

Featuring fresh takes and real-time analysis from HuffPost's signature lineup of contributors
Judith J. Wurtman, PhD

GET UPDATES FROM Judith J. Wurtman, PhD
 

Choosing Between Good Mood and Bad Weight

Posted: 10/03/2012 12:37 pm

The woman's story was familiar. She had suffered on and off from depression most of her adult life. Often it was necessary to be on antidepressants for a year or more and then, as she explained, she would be well enough to stop taking them.... for a little while.

"I have resigned myself to needing treatment possibly for the rest of my life" she told me. "But what I cannot accept is the weight gain. I know it is caused by the drugs because as soon as I stop taking them, the weight comes off. But then I get depressed."

This woman -- let us call her Joanne -- is experiencing one of the more common side effects of antidepressants: weight gain. She is one of the lucky ones, as she rarely gains more than 30 pounds each time she starts on the drug. Some medications, such as those used for bipolar disorder or schizophrenia, can cause 100 or more pounds to be gained in a year. The mood disorders may be under control, but the subsequent weight gain produces its own constellation of problems such as diabetes, high blood pressure, orthopedic pain, and an increased risk of infection.

People who become obese in association with their antidepressant or bipolar disorder treatment are not like others who struggle with eating issues all their adult life. Many of them had been thin before drug treatment; they ate healthy diets, and never had problems with cravings, controlling portion sizes, or exercising on a regular basis. When we saw such patients at our psychiatric hospital-based weight loss clinic, we often had to explain to them how to follow a diet, since many had never previously dieted in their lives.

There are no data on what percentage of people taking these medications become obese. But surveys from the Centers for Disease Control and Prevention have reported an astonishing large number of Americans 12 years of age and older who are taking antidepressant medications. Data from the National Health and Nutrition Examination Surveys conducted from 2005 to 2008 found that 11 percent of Americans are on these medications and of this group, more than 60 percent have been taking the antidepressants for two or more years. Apparently antidepressants are the third most common prescription drug taken by Americans of all ages during this timeframe. However, until surveys on the health of Americans inquire about a link between weight gain and antidepressant and related drug treatment, we can only speculate if these drugs are contributing to the obesity "epidemic."

But for Joanne and others whose weight gain is directly linked to antidepressant treatment, help should not have to wait until they become a statistic for help. The 11 percent of Americans who are on antidepressant medication, mood stabilizers and antipsychotic drugs may represent a sub-group within the population at risk for obesity. They are on these medications because of their illness, but they should not have to choose between weight gain and a stable mood.

Programs dealing with the special dieting needs of this population are not common. Perhaps it is, sadly, because they are viewed as obese individuals who simply have to stop eating fried cookies, bacon cheeseburgers, and 64-ounce sodas, and instead start a vigorous exercise program to lose weight. This simplistic approach works for no one, because the causes of obesity are complex. But those formerly thin individuals who now weigh 60 or 100 pounds more than they used to because of their medication need dietary advice that is compatible with their drug's effect on their brain neurotransmitters. Often the advice is non-existent, the individual is told to sign up for a generic weight-loss program, or given the wrong dietary advice. Several years ago, after our book The Serotonin Power Diet was published, I received a frantic phone call from a woman in the Midwest. She suffered from severe depression but responded to antidepressants. Unfortunately, she had gained over 50 pounds, and her doctor told her to lose weight by cutting out carbohydrates. "I read your book, the doctor told me and I know that my brain won't make any serotonin unless I eat carbohydrates. And my drugs need serotonin in my brain in order to work. But the doctor insisted and so I went on the Atkins diet. " Two weeks later, she told me, her depression increased and she was still unable to control her food intake.

Although some research has pointed to a possible interaction of some of these drugs with cells sites that normally control food intake, there is still remarkably little information as to why these drugs remove satiety and normal meal termination (jargon for not eating any more once you are full). Our approach has been to attempt to increase the brain's control of satiety through diet. Consuming small amounts of carbohydrates such as oatmeal, pasta, and/or bread eaten with little or no protein and fat, results in an increase in brain serotonin. And it is established that one of the functions of brain serotonin is to halt food intake.

We developed a food plan that increases serotonin at intervals through the day and found that patients at our weight management center were able to lose weight. Many of them were on two or three medications, each one of which caused weight gain, so their weight loss was significant. But to be effective, weight loss programs for the antidepressant user must also include exercise recommendations that are sensitive to the embarrassment many expressed at taking their suddenly overweight bodies to the gym.

Finally, support groups or workshops should be available so people who have suddenly moved from a normal weight to overweight or obese can share their experiences and give each other support. No one should have to choose between a good mood and a good weight.

For more by Judith J. Wurtman, Ph.D., click here.

For more on weight loss, click here.

 

Follow Judith J. Wurtman, PhD on Twitter: www.twitter.com/stopmed_wt_gain

FOLLOW HEALTHY LIVING